MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS INC. DIMENSION VISTA; DIMENSION VISTA® (TPSA) TOTAL PROSTATE SPECIFIC ANTIGEN FLEX® REAGENT CARTRIDGE

SIEMENS HEALTHCARE DIAGNOSTICS INC. DIMENSION VISTA; DIMENSION VISTA® (TPSA) TOTAL PROSTATE SPECIFIC ANTIGEN FLEX® REAGENT CARTRIDGE
Model Number 10445090
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Codes Osteopenia/ Osteoporosis (2651); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Mdrs 2517506-2021-00203, 2517506-2021-00204, 2517506-2021-00205, 2517506-2021-00206, 2517506-2021-00207, 2517506-2021-00208, 2517506-2021-00209, and 2517506-2021-00210 were filed for the same event.The customer contacted the siemens healthcare diagnostics customer care center (ccc) regarding a discordant elevated total prostate specific antigen (tpsa) patient sample result obtained on a patient sample on a dimension vista 1500 system.Siemens is investigating the event.
 
Event or Problem Description
A discordant elevated total prostate specific antigen (tpsa) result was obtained on a patient's sample processed on a dimension vista 1500 system.The discordant result was reported to the physician(s).The result was questioned at a later date based upon subsequent tpsa sample results obtained for the same patient.There are no known reports of patient intervention or adverse health consequences due to the discordant elevated tpsa result.
 
Additional Manufacturer Narrative
Additional information (31-aug-2021): the medical history of the patient was provided to siemens by the ous customer.The customer stated that the patient was "diagnosed" about six years ago.Total prostate specific antigen (tpsa) results were elevated during this time.The earliest data provided to siemens is from 27-jul-2020.The customer stated that scans and biopsies were normal.The customer stated that the patient has been treated as if he had prostate cancer, including treatment with chemotherapy.The customer stated that as a consequence of the chemotherapy treatment, the patient has now been diagnosed with osteoporosis.According to the customer's lab doctor, it is stated in the patient's medical journal that the total prostate specific antigen results did not match the outcome of clinical examinations.However, no clinicians thought of the possibility of interfering substance within the patient and never contacted the laboratory to question the tpsa results.Statements and actions attributed to the physician(s) and customer are derived from the information supplied by the customer to siemens, documented in siemens complaint handling system, and have not been verified.Siemens headquarters support center (hsc) has reviewed the instrument data and information provided by the customer.Based on the available information, no product non-conformance was identified with the dimension vista tpsa assay or dimension vista system.A patient sample was requested for siemens investigation however, the customer stated that there was insufficient volume to provide the patient's sample to siemens for investigation.The customer was asked to have the patient provide another sample.No sample has been provided to siemens for additional investigation.The customer has declined to give further history concerning the patient's medication or treatment at this time.The interference described in this event matches the presentation of non-specific binding such as seen with heterophilic interference or autoantibodies.This type of interference is known to occur in all forms of immunoassay and the dimension vista tpsa assay instruction for use (ifu) contains the following cautions: "results of this test should always be interpreted in conjunction with the patient's medical history, clinical presentation and other findings." and "patient samples may contain heterophilic antibodies that could react in immunoassays to give falsely elevated or depressed results.This assay has been designed to minimize interference from heterophilic antibodies.Nevertheless, complete elimination of this interference from all patient specimens cannot be guaranteed.A test result that is inconsistent with the clinical picture and patient history should be interpreted with caution." the tpsa ifu also states that the intended use of the assay is to be "an aid in the detection of prostate cancer when used in conjunction with digital rectal exam (dre) in men 50 years or older.Prostate biopsy is required for diagnosis of cancer." the potential cause of the issue appears to be patient specific heterophilic antibody interference, based on dilution data in section b6 of the initial mdr that was filed however, that cannot be confirmed with the available data, therefore, the cause is unknown.Siemens healthineers medical affairs evaluated the information provided by the customer.Complete patient details such as clinical history, diagnosis and sequence of events are unknown at this time.Furthermore, it is not known why the apparent clinical discordance between tpsa results, imaging and biopsy has not been followed up.It is alleged by the customer that in response to the elevated tpsa, chemotherapy treatment for prostate cancer was initiated, that resulted in the patient now having osteoporosis.According to the intended use for total prostate specific antigen (tpsa), the assay is used in the quantitative measurement of tpsa in serum as an aid in the detection of prostate cancer when used in conjunction with digital rectal exam (dre) in men 50 years or older and good medical practice, clinical decisions, such as diagnosis of prostate cancer or initiation of treatment for prostate cancer should not be solely based on tpsa results.Clinical decisions solely based on tpsa results without digital rectal examination are not supported by the intended use for this assay.Clinical conditions, other than prostate cancer, such as benign prostate hyperplasia (bph) are also observed to elevate total psa levels.Complete patient details such as clinical history, diagnosis and sequence of events are unknown at this time.Furthermore, it is not known why the apparent clinical discordance between tpsa results, imaging and biopsy has not been followed up.It is alleged that in response to the elevated tpsa chemotherapy treatment for prostate cancer was initiated which then resulted in osteoporosis.While some chemotherapies may increase the risk for osteoporosis, the direct relationship for this patient is unknown at this time as well as the type of chemotherapy is also unknown.The data provided from the customer was for the period (b)(6) 2020 to (b)(6) 2021.The dimension vista tpsa results appear elevated compared to the alternate tpsa methods (roche and siemens atellica solution) and clinical expectation (normal biopsy and scans).Cross-platform tpsa comparisons are not supported as results are not standardized.According to good medical practice, an elevated tpsa result would result in further investigation for prostatic hypertrophy such as imaging studies like ultrasound/mri and even prostate biopsy to check for prostate cancer.Laboratory and medical professionals are well aware of analytical interferences in immunoassays such as heterophile antibodies.The instructions for use contain the following limitation statement: "patient samples may contain heterophilic antibodies that could react in immunoassays to give falsely elevated or depressed results.This assay is designed to minimize interference from heterophilic antibodies." in summary, it is not possible to assess potential clinical impact in this instance without an understanding of the complete clinical picture (e.G.Clinical symptomology, tpsa results at the time of diagnosis and why clinical decisions were made in isolation without positive dre or biopsy results).Siemens is not aware of clinical guidelines whereby a diagnosis for prostate cancer and treatment such as chemotherapy would be warranted based solely on a single elevated tpsa level and in absence of abnormal digital rectal exams and biopsy results.Section h6 has been updated to reflect the hsc investigation.Sections b1, b2, d4, h1 and h4 are updated based on new information.Initial mdr 2517506-2021-00211 was filed 19-aug-2021.Mdrs 2517506-2021-00203, 2517506-2021-00204, 2517506-2021-00205, 2517506-2021-00206, 2517506-2021-00207, 2517506-2021-00208, 2517506-2021-00209, and 2517506-2021-00210, were filed for the same event; one mdr for each date of testing.Mdr supplements 2517506-2021-00203 supplement 1, 2517506-2021-00204 supplement 1, 2517506-2021-00205 supplement 1, 2517506-2021-00206 supplement 1, 2517506-2021-00207 supplement 1, 2517506-2021-00208 supplement 1, 2517506-2021-00209 supplement 1, and 2517506-2021-00210 supplement 1 are filed for the same additional information contained within this supplemental mdr.

Brand Name
DIMENSION VISTA
Common Device Name
DIMENSION VISTA® (TPSA) TOTAL PROSTATE SPECIFIC ANTIGEN FLEX® REAGENT CARTRIDGE
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS INC.
500 gbc drive
po box 6101
newark DE 19614 6101
MDR Report Key12345563
Report Number2517506-2021-00211
Device Sequence Number4497052
Product Code MTF
UDI-Device Identifier00842768016660
UDI-Public00842768016660
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
P000021/S013
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/04/2022
Device Model Number10445090
Device Catalogue NumberK6451 SMN 10445090
Device Lot Number21035BA
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/21/2021
Supplement Date Received by Manufacturer08/31/2021
Initial Report FDA Received Date08/19/2021
Supplement Report FDA Received Date09/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age69 YR